Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 86, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 9, 2004, 8:13 PM EDT for Berkshire County, Massachusetts. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 8:13 PM EDT (00:13 UTC)
- Expired
- Jun 9, 2004, 9:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Berkshire County, MA
The radar
The Albany radar (KENX), 83 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 623 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 100013 SVRALY MAC003-100115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 813 PM EDT WED JUN 9 2004 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS THIS INCLUDES THE CITY OF GREAT BARRINGTON * UNTIL 915 PM EDT * AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF HOUSATONIC...OR ABOUT OVER CHATHAM...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOUSATONIC...RISINGDALE AND 6 MILES NORTH OF GREAT BARRINGTON BY 820 PM EDT LEE AND LENOX BY 825 PM EDT BECKET BY 840 PM EDT OTIS BY 845 PM EDT LAT...LON 4239 7353 4222 7357 4205 7258 4231 7252 $$ WASULA/OKEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:16 PM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jun 9, 3:16 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 316 PM EDT WED JUN 9 2004 .DISC...CDFNT STL JST N OF ST LAWRENCE VLY ERLY THIS AFT. FNT WL SLIDE SLOWLY S AND E RCHG MHWK VLY AND SRN VT AFT MIDNIGHT AND SLIDING THRU FAR SE PTN OF FA ARND DAYBREAK AS A LTL WAV OF LOW PRES DVLPS ALG FNT WHICH MAY KEEP PCPN GOING FOR AWHILE LONGER ON THU ACRS SE PTN OF FA. .SHORT TERM...MID LVL CAP HAS PROTECTED FA FOR MCH OF THE DAY WITH RING OF FIRE NOW ALMOST SURROUNDING FA. MID LVL CAP APPEARS TO BRK ACRS FA BSD ON BUFKIT MDL SNDGS BTWN 21Z ACRS WRN PTN OF FA AND 22Z TO 00Z ACRS ERN PTN OF FA. MNY PARAMETERS ARE COMING TOGETHER FOR A VERY ACTIVE EVENING ACRS FA. FRST THETA E RDG AXIS ACCELERATES E FM SW NY/NW PA TO SE NY AND SW NEW ENG BY 00Z...DIV Q AT H2 ACRS NRN HLF OF FA...OMEGA FIELDS MAX BTWN H10-H5 ACRS CNTRL NY AT 00Z AND THEN DECRS. WHILE NOT ALL KEY SVR PARAMETERS ARE LINED UP THIS EVNG BRKG OF CAP AND ADVECTION OF STORMS FM W SHLD MAKE FOR AN INTERESTING EVNG. MAIN SVR THREAT WL BE WNDS AS H8 25KTS...H5 40-50KTS WITH 100KT JET ACRS CNDN MARITIMES AND 125 KT JET AT H2 ACRS SRN CAN WHICH AS IT EXITS PUTS FA IN FVRBL RR QUAD. .LONG TERM...ACTVTY SHLD DIMININISH LATE TNGHT AND OTHR THAN WAV ON THE FNT CONTRIBUTING TO SOM LINGERING SHRA THU MRNG ACRS SRN PTN OF FA WL XPCT DRY CNDTNS FM LATE THU INTO MON. LARGE RDG BUILDS ACRS NE OVR THE WEEKEND AND SLIDES OFF E CST ERLY NXT WEEK. PCPN FM SYS ERLY NXT WEEK MAY NOT RCH FA TIL LATE MON OR MON NGHT AS NOSE OF RDG TRIES TO BUILD BACK W ON MON. TMPS GRNLY SEASONABLE...ALTHOUGH HIGHS TOMORROW BLW NRML AND LOWS THU NGHT AND FRI NGHT 5 TO 10 DEGREES BLW NRML. .AVIATION...DUE TO A LACK OF TRANSMITTED OBSERVATIONS...THE KGFL TAF WILL NOT BE AVAILABLE. GENERALLY VFR CONDITIONS THROUGH 00Z WITH SCATTERED MVFR/IFR CIGS/VSBYS DUE TO TSRA/SHRA. SCATTERED TSRA COULD PRODUCE STRONG WIND GUSTS AND LARGE HAIL. BETWEEN 00Z AND 03Z CONDITIONS WILL LOWER TO GENERALLY MVFR IN -SHRA/BR AND PERSIST MOST OF THE NIGHT. AFTER SUNRISE...CONDITIONS WILL IMPROVE TO GENERALLY VFR WITH CIGS AROUND 3500-4000 FEET...BUT LOCALIZED MVFR CIGS/VSBYS STILL POSSIBLE IN -SHRA. .HYDROLOGY...PRECIPITABLE WATER VALUES TOP OUT BTWN 1.9 TO 2.0 INCHES THIS EVNG. TRAINING OF CELLS WLD BE MAIN CONCERN AND HAV ADDED ENHANCED WRD TO FCST FOR FRST HLF OF TNGHT. 1 HR FFG VALUES RANGE FROM 1.7 TO 2.9 INCHES. WHILE SHARP WITHIN-BANK RISES MAY OCCUR ON SOME OF OUR SMALLER RIVERS THE SHOWERS AND STORMS SHOULD NOT HAVE MCH OF AN IMACT ON THE LARGER RIVERS SUCH AS THE HUDSON...MOHAWK...OR HOUSATONIC AS MUCH SINCE WE ARE NOT LOOKING FOR HEAVY RAIN OVER A WIDESPREAD AREA. THAT BEING SAID LOCALIZED FLASH FLOODING NOT OUT OF THE QSTN ESPCLY BTWN 22Z AND 06Z. .ALY...PARTS OF NORTHERN PORTION OF FORECAST AREA IN A SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT.
Hazardous weather outlook, Jun 9, 5:00 AM EDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 500 AM EDT WED JUN 9 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-101100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY FROM THE CAPITAL DISTRICT NORTHWARD. A FEW THUNDERSTORMS MAY PRODUCE STRONG WINDS IN EXCESS OF 58 MPH AND LARGE HAIL. VERY HEAVY RAINFALL IS POSSIBLE WHERE TRAINING OF STORMS OCCURS. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Special weather statement, Jun 9, 5:51 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 551 PM EDT WED JUN 9 2004 NYZ040-047>050-092230- ...STRONG THUNDERSTORMS IN SCHOHARIE...MONTGOMERY...SCHENECTADY AND SARATOGA COUNTIES... AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GALWAY TO AMSTERDAM TO 9 MILES NORTHWEST OF CENTRAL BRIDGE...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF AMSTERDAM TO AMSTERDAM TO 9 MILES SOUTHEAST OF CANAJOHARIE...AND MOVING EAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR... CENTRAL BRIDGE BY 555 PM EDT SCHOHARIE BY 600 PM EDT ROTTERDAM JUNCTION AND DELANSON BY 615 PM EDT DUANESBURG BY 625 PM EDT EAST GLENVILLE...ALPLAUS...SCOTIA AND NISKAYUNA BY 630 PM EDT
Local storm report, Jun 9, 6:02 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
602 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG PERTH 43.01N 74.19W
06/09/2004 FULTON NY LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWN.
0529 PM TSTM WND DMG JOHNSTOWN 43.01N 74.37W
06/09/2004 FULTON NY LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWN.
0529 PM TSTM WND DMG GLOVERSVILLE 43.05N 74.35W
06/09/2004 FULTON NY LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWN. ROOF BLOWN OFF HOUSE
ON BLEEKER ST.
&&Local storm report, Jun 9, 6:10 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
610 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG CLIFTON PARK 42.85N 73.81W
06/09/2004 SARATOGA NY NWS EMPLOYEE
TREES AND POWERLINES DOWN.
0600 PM TSTM WND DMG HARMONY CORNERS 42.98N 73.96W
06/09/2004 SARATOGA NY NWS EMPLOYEE
TREES AND POWERLINES DOWN.
&&Local storm report, Jun 9, 6:29 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE ALBANY NY
629 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM LIGHTNING CLIFTON PARK 42.85N 73.81W
06/09/2004 SARATOGA NY NWS EMPLOYEE
TREES AND POWERLINES DOWN.
0600 PM TSTM WND DMG HARMONY CORNERS 42.98N 73.96W
06/09/2004 SARATOGA NY NWS EMPLOYEE
TREES AND POWERLINES DOWN. CHIMNEY BLOWN OFF HOUSE.
&&Local storm report, Jun 9, 6:49 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
649 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG PRINCETOWN 42.78N 74.07W
06/09/2004 SCHENECTADY NY LAW ENFORCEMENT
TREE DOWN.
0625 PM TSTM WND DMG NISKAYUNA 42.82N 73.90W
06/09/2004 SCHENECTADY NY NWS EMPLOYEE
TREE DOWN.
&&Local storm report, Jun 9, 6:59 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
659 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG OLD FORGE 43.71N 74.97W
06/09/2004 HERKIMER NY LAW ENFORCEMENT
TREES AND POWERLINES DOWN.
&&Nearby
Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.